Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 202, NWS Nashville, TN

September 21, 2017Coffee County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 21, 2017, 3:24 PM CDT for Coffee County, Tennessee. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2017, 3:24 PM CDT (20:24 UTC)
Expired
Sep 21, 2017, 3:44 PM CDT
In force
20 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 3:25 PM CDTHAIL 16 Ne Manchester, TNNUMEROUS REPORT OF 1 HAIL WITH THE STORM ACROSS THE COUNTY. ALSO HEARD OF SOME REPORTS OF STRONG WINDS...BUT DON/T HAVE CONFORMATION. TIME IS ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1674 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

472 
WUUS54 KOHX 212024
SVROHX
TNC031-212100-
/O.NEW.KOHX.SV.W.0202.170921T2024Z-170921T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
324 PM CDT THU SEP 21 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Central Coffee County in Middle Tennessee...

* Until 400 PM CDT

* At 324 PM CDT, a severe thunderstorm was located near Manchester,
  moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Manchester and Summitville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3558 8596 3544 8595 3537 8619 3558 8623
TIME...MOT...LOC 2024Z 071DEG 11KT 3551 8601 

HAIL...1.00IN
WIND...60MPH
 
$$

13
1 follow-up statement
599 
WWUS54 KOHX 212044
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
344 PM CDT THU SEP 21 2017

TNC031-212053-
/O.CAN.KOHX.SV.W.0202.000000T0000Z-170921T2100Z/
Coffee TN-
344 PM CDT THU SEP 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COFFEE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3558 8596 3544 8595 3537 8619 3558 8623
TIME...MOT...LOC 2042Z 071DEG 11KT 3549 8608 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 12:17 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 21, 12:17 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1217 PM CDT Thu Sep 21 2017

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

At mid morning, an isolated area of showers continued just south
of Shelbyville and Manchester. Otherwise, skies were mainly sunny.
Early morning fog had lifted and scattered cumulus clouds were
beginning to form.

For the rest of today, we expect isolated to scattered
thunderstorms to develop (20-30 percent coverage). Forecast
soundings show an unchanged air mass, so once again, moderate
instability will develop with potential for localized downburst
winds from the strongest of the thunderstorms. This means most
people will not see rain, but some will, and a couple of spots
could have a strong to briefly severe thunderstorm.

Given the unchanged air mass, temperatures were updated to
indicate highs similar to Wednesday, ranging from the mid 80s
Plateau to around 90 along and west of I-65.

&&

.AVIATION...
18Z TAF DISCUSSION.

A warm and humid air mass under weak high pressure will keep the
same wx pattern in place. Scattered TSRA will develop, mainly in
the heat of the day. TSRA will die out with sunset, then patchy
fog will form in the overnight hours. CSV and CKV are expected to
have the greatest fog impacts with episodes of IFR possible around
daybreak. Otherwise, VFR. Winds will be light, mainly from the
northeast.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........13
Hazardous weather outlook, Sep 21, 5:01 AM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Thu Sep 21 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-221030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Thu Sep 21 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A few strong storms are possible today...producing mainly gusty
wind.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 21, 1:35 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
135 PM CDT THU SEP 21 2017

TNZ095-211915-
Giles TN-
135 PM CDT THU SEP 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILES COUNTY UNTIL
215 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Pulaski, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Minor Hill and Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3500 8719 3514 8716 3514 8694 3499 8692
TIME...MOT...LOC 1835Z 002DEG 16KT 3507 8706

13
Special weather statement, Sep 21, 3:13 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
313 PM CDT THU SEP 21 2017

TNZ077-212100-
Coffee TN-
313 PM CDT THU SEP 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE COUNTY UNTIL 400
PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Manchester, moving west at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manchester, Hillsboro, Summitville and Arnold AFB.

LAT...LON 3535 8618 3557 8623 3560 8595 3557 8595
      3555 8592 3555 8591 3554 8590 3554 8588
      3550 8588 3547 8589 3543 8589 3535 8607
      3536 8616 3535 8616
TIME...MOT...LOC 2013Z 071DEG 11KT 3552 8595

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 1:35 PM CDTSpecial Weather StatementOHXGiles40 min
Sep 21, 3:13 PM CDTSpecial Weather StatementOHXCoffee47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.